Towards dimension expanders over finite fields


In this paper we study the problem of explicitly constructing a dimension expander raised by [3]: Let \(\mathbb{F}^n \) be the n dimensional linear space over the field \(\mathbb{F}\). Find a small (ideally constant) set of linear transformations from \(\mathbb{F}^n \) to itself {A i } iI such that for every linear subspace V\(\mathbb{F}^n \) of dimension dim(V)<n/2 we have

$\dim \left( {\sum\limits_{i \in I} {A_i (V)} } \right) \geqslant (1 + \alpha ) \cdot \dim (V),$

where α>0 is some constant. In other words, the dimension of the subspace spanned by {A i (V)} iI should be at least (1+α)·dim(V). For fields of characteristic zero Lubotzky and Zelmanov [10] completely solved the problem by exhibiting a set of matrices, of size independent of n, having the dimension expansion property. In this paper we consider the finite field version of the problem and obtain the following results.

  1. 1.

    We give a constant number of matrices that expand the dimension of every subspace of dimension d<n/2 by a factor of (1+1/logn).

  2. 2.

    We give a set of O<(logn) matrices with expanding factor of (1+α), for some constant α>0.

Our constructions are algebraic in nature and rely on expanding Cayley graphs for the group ℤ=ℤn and small-diameter Cayley graphs for the group SL2(p).

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon and Y. Roichman: Random cayley graphs and expanders, Random Structures and Algorithms 5(2) (1994), 271–285.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    L. Babai, W. M. Kantor and A. Lubotsky: Small-diameter cayley graphs for finite simple groups, Europ. J. Combinatorics 10(6) (1989), 507–522.

    MathSciNet  MATH  Google Scholar 

  3. [3]

    B. Barak, R. Impagliazzo, A. Shpilka and A. Wigderson: Unpublished Manuscript, 2004.

  4. [4]

    J. Bourgain: On the construction of affine extractors, Geometric And Functional Analysis 17(1) (2007), 33–57.

    MathSciNet  MATH  Article  Google Scholar 

  5. [5]

    J. Bourgain: Expanders and dimensional expansion, C. R. Acad. Sci. Paris, Ser. I 347 (2009).

  6. [6]

    Z. Dvir and A. Wigderson: Monotone expanders — constructions and applications, Manuscript, 2009.

  7. [7]

    A. Gabizon and R. Raz: Deterministic extractors for affine sources over large fields. Combinatorica 28 (2008), 415–440.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    Z. Karnin and A. Shpilka: Black box polynomial identity testing of generalized depth-3 arithmetic circuits with bounded top fan-in, In Proceedings of the 2008 IEEE 23rd Annual Conference on Computational Complexity, CCC’ 08, pp. 280–291, Washington, DC, USA, 2008. IEEE Computer Society.

  9. [9]

    A. Lubotzky: Discrete Groups, Expanding Graphs and Invariant Measures, Progress in Mathematics. Birkhauser, 1994.

  10. [10]

    A. Lubotzky and Y. Zelmanov: Dimension expanders, Journal of Algebra 319(2) (2008), 730–738.

    MathSciNet  MATH  Article  Google Scholar 

  11. [11]

    A. Lubotzky and A. Żuk: On property (τ), in preperation.

  12. [12]

    F. J. MacWilliams and N. J. A. Sloane: The Theory of Error-Correcting Codes, Part II, North-Holland, 1977.

  13. [13]

    R. Meshulam and A. Wigderson: Expanders in group algebras, Combinatorica 24(4) (2004), 659–680.

    MathSciNet  MATH  Article  Google Scholar 

  14. [14]

    A. Wigderson and D. Xiao: Derandomizing the ahlswede-winter matrix-valued chernoff bound using pessimistic estimators, and applications, Theory of Computing 4(1) (2008), 53–76.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Zeev Dvir.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dvir, Z., Shpilka, A. Towards dimension expanders over finite fields. Combinatorica 31, 305 (2011).

Download citation

Mathematics Subject Classification (2000)

  • 05E99